Letters in Mathematical Physics

, Volume 77, Issue 2, pp 183–197 | Cite as

Further Results on the Smoothability of Cauchy Hypersurfaces and Cauchy Time Functions

  • Antonio N. Bernal
  • Miguel Sánchez


Recently, folk questions on the smoothability of Cauchy hypersurfaces and time functions of a globally hyperbolic spacetime M, have been solved. Here we give further results, applicable to several problems:
  1. (1)

    Any compact spacelike acausal submanifold H with boundary can be extended to a spacelike Cauchy hypersurface S. If H were only achronal, counterexamples to the smooth extension exist, but a continuous extension (in fact, valid for any compact achronal subset K) is still possible.

  2. (2)

    Given any spacelike Cauchy hypersurface S, a Cauchy temporal function \(\mathcal{T}\) (i.e., a smooth function with past-directed timelike gradient everywhere, and Cauchy hypersurfaces as levels) with \(S= \mathcal{T}^{-1}(0)\) is constructed – thus, the spacetime splits orthogonally as \(\mathbb{R} \times S\) in a canonical way.

Even more, accurate versions of this last result are obtained if the Cauchy hypersurface S were non-spacelike (including non-smooth, or achronal but non-acausal).


Causality global hyperbolicity Cauchy hypersurface smoothability time and temporal functions Geroch’s theorem submanifolds quantum fields on curved spacetimes 

Mathematics Subject Classification (2000)

primary 53C50 secondary 53C80 81T20 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Beig R., Murchadha N.O. (1998). Late time behavior of the maximal slicing of the Schwarzschild black hole. Phys. Rev. D (3) 57(8): 4728–4737CrossRefADSMathSciNetGoogle Scholar
  2. 2.
    Bernal A.N., Sánchez M. (2003). On smooth Cauchy hypersurfaces and Geroch’s splitting theorem. Comm. Math. Phys. 243: 461–470, gr-qc/0306108MATHCrossRefADSMathSciNetGoogle Scholar
  3. 3.
    Bernal A.N., Sánchez M. (2005). Smoothness of time functions and the metric splitting of globally hyperbolic spacetimes. Comm. Math. Phys. 257: 43–50, gr-qc/0401112MATHCrossRefADSMathSciNetGoogle Scholar
  4. 4.
    Bernal, A.N., Sánchez, M.: Smooth globally hyperbolic splittings and temporal functions. In: Proceedings of II International. Meeting on Lorentzian Geometry, Murcia (Spain), 12–14 November (2003). Pub. RSME vol. 8, pp. 3–14, gr-qc/0404084.Google Scholar
  5. 5.
    Brunetti R., Fredenhagen K., Verch R. (2003). The generally covariant locality principle – a new paradigm for local quantum field theory. Comm. Math. Phys. 237(1–2): 31–68MATHADSMathSciNetGoogle Scholar
  6. 6.
    Burnett G.A. (1991). Incompleteness theorems for the spherically symmetric spacetimes. Phys. Rev. D (3) 43(4): 1143–1149CrossRefADSMathSciNetGoogle Scholar
  7. 7.
    Corvino J. (2000). Scalar curvature deformation and gluing construction for the Einstein constraint equations. Comm. Math. Phys. 214(1): 137–189MATHCrossRefADSMathSciNetGoogle Scholar
  8. 8.
    Dieckmann J. (1998). Volume functions in general relativity. Gen. Relativity Gravitation 20(9): 859–867CrossRefADSMathSciNetGoogle Scholar
  9. 9.
    Galloway G.J. (1985). Some results on Cauchy surface criteria in Lorentzian geometry. Illinois J. Math. 29(1): 1–10MATHMathSciNetGoogle Scholar
  10. 10.
    Geroch R. (1970). Domain of dependence. J. Math. Phys. 11: 437–449MATHCrossRefADSMathSciNetGoogle Scholar
  11. 11.
    Kay B.S., Wald R.M. (1991). Theorems on the uniqueness and thermal properties of stationary, nonsingular, quasifree states on spacetimes with a bifurcate Killing horizon. Phys. Rep. 207: 49–136CrossRefADSMathSciNetGoogle Scholar
  12. 12.
    Miao P. (2005). A remark on boundary effects in static vacuum initial data sets. Classical Quantum Gravity 22: L53–L59MATHCrossRefADSGoogle Scholar
  13. 13.
    O’Neill B. (1983). Semi-Riemannian Geometry with Applications to Relativity. Academic, New YorkMATHGoogle Scholar
  14. 14.
    Penrose, R.: Techniques of differential topology in relativity. In: CBSM-NSF Regional Conference Series in Applied Mathematics. SIAM, Philadelphia (1972)Google Scholar
  15. 15.
    Ruzzi G. (2005). Punctured Haag duality in locally covariant quantum field theories. Comm. Math. Phys. 256: 621–634MATHCrossRefADSMathSciNetGoogle Scholar
  16. 16.
    Sachs R.K., Wu H. (1977). General relativity and cosmology. Bull. Amer. Math. Soc. 83(6): 1101–1164MATHCrossRefMathSciNetGoogle Scholar
  17. 17.
    Sánchez, M.: Causal hierarchy of spacetimes, temporal functions and smoothness of Geroch’s splitting. In: A Revision, Matematica Contemporanea, vol. 28 pp. 127–155, gr-qc/0411143.Google Scholar
  18. 18.
    Seifert H.-J. (1977). Smoothing and extending cosmic time functions. Gen. Relativity Gravitation 8(10): 815–831MATHCrossRefADSMathSciNetGoogle Scholar
  19. 19.
    Uhlenbeck K. (1975). A Morse theory for geodesics on a Lorentz manifold. Topology 14: 69–90MATHCrossRefMathSciNetGoogle Scholar

Copyright information

© Springer 2006

Authors and Affiliations

  1. 1.Departamento de Geometría y TopologíaUniversidad de Granada. Facultad de CienciasGranadaSpain

Personalised recommendations